Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC

April 3, 2002Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 3, 2002, 8:01 PM EST for Pitt County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2002, 8:01 PM EST (01:01 UTC)
Expired
Apr 3, 2002, 8:30 PM EST
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Pitt County, NC

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:25 PM ESTHail 0.75Ayden, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 040101
SVRMHX
NCC147-040130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
801 PM EST WED APR 3 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 830 PM EST

* AT 801 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHEAST OF GRIMESLAND
  TO GREENVILLE...OR FROM 7 MILES NORTHWEST OF WASHINGTON TO
  GREENVILLE...MOVING SOUTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   AYDEN AT 810 PM EST.
   SHELMERDINE AT 815 PM EST.
   GRIFTON...AND...CALICO AT 820 PM EST.

THIS STORM WILL PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND VERY
HEAVY RAIN. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:00 PM EST, 6 hours 1 minute earlier.

Area forecast discussion, Apr 3, 2:00 PM EST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 PM EST WED APR 3 2002

SEVERE WEATHER THREAT WILL CONTINUE UNTIL FROPA LATE THIS EVENING.
CONVECTION OVR ESTRN NC IS ON THE WANE AS DEPICTED IN THE MODELS.
AIRMASS SHOULD BE ABLE TO RECOVER ACROSS MOST OF THE AREA AS NEW
FOCUS FOR CONVECTION WILL BE THE PRE-FRONTAL TROUGH OVR WSTRN NC.
ISOLD SEVERE ALSO POSSIBLE ALONG CLOUD STREETS OVR ESTRN NC. STORMS
DEVELOPING ALONG/AHEAD OF THE THROUGH WILL BE AIDED BY UPPER DIVG
ASSCTD WITH ENTRANCE REGION OF NORTHERN UPPER JET. CAPES OF
1500-2000 J/KG...LIS OF -6...AND TOTAL TOTALS AROUND 50 STILL
EVIDENT ON ETA SOUNDINGS/BUFKIT ANALYSIS FOR THE EVENING HOURS. WITH
WBZ BELOW 10000 FT...LARGE HAIL AND A FEW DAMAGING WIND GUSTS
POSSIBLE. ONE POSITIVE FACTOR IS THAT BULK OF ACTIVITY WILL BE
ARRIVING AFTER MAX HEATING...22Z-24Z COASTAL PLAIN...AND 00Z-02Z
COAST.

REMAINDER OF FCST NOT AS CLEAR CUT AS PREVIOUSLY THOUGHT. FROPA
ALONG COAST SHOULD BE BEFORE MIDNIGHT WITH STRONG CAA AND SUBSIDENCE
INVERSION SETTING UP. THINK MOIST TRAPPED UNDER THE INVERSION WILL
KEEP CLOUDS ACROSS MUCH OF ESTRN NC TONIGHT INTO THU. IN
ADDITION...IMPRESSIVE SHORTWAVE TROUGH/HGT FALLS WILL CROSS THE AREA
THU EVENING. MODEL MEAN RH FIELDS INC...ESP IN THE ETA WITH SOME
WEAK LIFT. ALTHOUGH QPF AMOUNTS WERE MEAGER AT BEST...I WILL GO WITH
A 30 POP LATE THU-THU EVENING DUE TO THE DECENT DYNAMICS. CLEARING
LATE THU NIGHT AND MOSTLY CLR FRI-SAT. TEMPERATURES WILL BE
UNSEASONABLY COOL WITH HIGHS BOTH DAYS MAINLY IN THE 50S.

EFP: COOL AIRMASS WILL BE SLOW TO LEAVE WITH RIDGING UP AND DOWN THE
EAST COAST THROUGH SUNDAY. PLAN ON GOING ABOUT 5 DEGREES BELOW
CURRENT MAX TEMPS FOR DAYS 4-6. NEXT RAIN THREAT WILL BE WITH SLOW
MOVG FRONTAL SYSTEM MON...MAINLY MON NIGHT THROUGH TUE NIGHT. TEMPS
DURING THIS TIME WILL MODERATE BACK INTO THE 70S.

MARINE: SCA WL BE POSTED THIS PCKG FOR THE POST-FROPA SURGE TNGT...
CHARACTERIZED BY TIGHT PGRAD BEHIND THE FRONT AIDED BY WARM WTR
TEMPS...PRODUCING N WIND 25-30KT. THE GRAD WL RELAX A BIT TMRW...BUT
WL LEAN TWRD ETA WHICH INDICATES LO REDVLPMT THU NT. THIS WL KEEP
WINDS UP ALONG THE CSTL WTRS S OF HAT THU NT AND EARLY FRI MORN.
DECRSG WINDS LTR FRI FOR ALL WTRS.

.MHX...SCA ALL WATERS.

ELARDO/PETRO

In the hours before

Special weather statement, Apr 3, 2:11 PM EST, 5 hours 50 minutes before
NCZ081-032015-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
211 PM EST WED APR 3 2002

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM
EST...

AT 211 PM EST...THERE WERE STRONG THUNDERSTORMS 13 MILES SOUTHWEST OF
SWANQUARTER...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR SWANQUARTER AT 230 PM EST...NEW HOLLAND AT 245 PM EST...GULL
ROCK AT 255 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE LAKE MATTAMUSKEET AND ROSE BAY.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JO
Special weather statement, Apr 3, 4:00 PM EST, 4 hours 1 minute before
NCZ029-044>047-079>081-090>095-098-103-104-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
400 PM EST WED APR 3 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EST...

THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, EFFECTIVE UNTIL 8 PM.
STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EASTERN NORTH CAROLINA
THIS EVENING...AND MOVE ACROSS THE ENTIRE AREA THROUGH 10 PM.

HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS
WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH
CAROLINA...INCLUDING THE COASTAL WATERS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS
SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING.

JO
Special weather statement, Apr 3, 5:50 PM EST, 2 hours 11 minutes before
NCZ103-041000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EST WED APR 3 2002

...INCREASED THREAT OF RIP CURRENTS THURSDAY ALONG OUTER
BANKS BEACHES...

THERE WILL BE A INCREASED THREAT OF RIP CURRENTS ON THURSDAY
ALONG OUTER BANKS BEACHES FROM CAPE HATTERAS NORTHWARD TO
DUCK.

NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS OVERNIGHT
AS A COLD FRONT SWEEPS OFF THE COAST. SEAS WILL BUILD
ACCORDINGLY.

THE MAIN THREAT ASSOCIATED WITH THIS WIND AND WAVE ACTION
WILL BE THE POTENTIAL FOR LIFE THREATENING RIP CURRENTS.
THE TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR WILL BE
AROUND LOW TIDE.  LOW TIDE WILL OCCUR AROUND 7 AM THURSDAY
MORNING...AND AGAIN AROUND 7 PM THURSDAY EVENING.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN
CALM. TRY AND SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH
UNTIL YOU GET AWAY FROM THE RIP. THEN...SWIM IN TO SHORE. DO
NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP.
IT CAN EXHAUST...OR EVEN WORSE...DROWN THE STRONGEST
SWIMMER.

GC
Special weather statement, Apr 3, 6:49 PM EST, 1 hour 12 minutes before
NCZ029-040045-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
649 PM EST WED APR 3 2002

...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 745 PM EST...

AT 649 PM EST...THERE WERE STRONG THUNDERSTORMS FROM AHOSKIE TO 5
MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR OAK CITY AT 730 PM EST.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC
Local storm report, Apr 3, 7:50 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
750 PM EST WED APR 3 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    WILLIAMSTON               NC   1.00 INCH HAIL
04/03/02   MARTIN                         REPORTED BY LAW
                                          ENFORCEMENT

0730 PM    BETHEL                    NC   .88 INCH HAIL
04/03/02   PITT                           REPORTED BY LAW
                                          ENFORCEMENT

JME
Special weather statement, Apr 3, 8:00 PM EST, 1 minute before
NCZ029-044>047-079>081-090>095-098-103-104-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
800 PM EST WED APR 3 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 11 PM EST...

A SEVERE  THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, HAS BEEN
EXTENDED UNTIL 11 PM DUE TO SEVERE THUNDERSTORM ACTIVITY. SEVERE
THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH CAROLINA THIS
EVENING...MAINLY FROM KINSTON AND NEW BERN NORTH TO THE ALBEMARLE
SOUND AND OUTER BANKS.

HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS
WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH
CAROLINA...INCLUDING THE COASTAL WATERS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS
SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING.

JO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:18 PM ESTSevere Thunderstorm WarningMHXMartin57 min
Apr 3, 7:26 PM ESTSevere Thunderstorm WarningMHXPitt34 min
Apr 3, 7:39 PM ESTSpecial Marine WarningMHX66 min
Apr 3, 8:46 PM ESTSpecial Marine WarningMHX29 min
Apr 3, 8:56 PM ESTSevere Thunderstorm WarningMHXDare49 min
Apr 3, 9:10 PM ESTSpecial Marine WarningMHX35 min
Apr 3, 9:20 PM ESTSpecial Marine WarningMHX40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.